Illinois, 2008Flash Flooding and Heavy Rain in Illinois, March 31, 2008
March 31, 2008 · NWS PAH · 4 events in 4 counties and zones
An area of thunderstorms with torrential rain occurred on the cool side of a stationary front that extended from western Tennessee through central Kentucky. Rainfall amounts were generally from one to two inches, most of which fell within two hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms with torrential rain occurred on the cool side of a stationary front that extended from western Tennessee through central Kentucky. Rainfall amounts were generally from one to two inches, most of which fell within two hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 1:55 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, Mar 31, 1:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT MON MAR 31 2008
.DISCUSSION...
HEAVY RAINFALL POTENTIAL IS THE PRIMARY CONCERN THIS WEEK. THE FIRST
OF TWO HEAVY RAINFALL EVENTS WILL OCCUR TONIGHT. SOUTHERLY 850 MB
JET /AROUND 60 KNOTS/ OVER THE OZARKS WILL SHIFT EASTWARD ACROSS THE
LOWER OHIO VALLEY BY 06Z. WHILE THIS JET WILL PROVIDE TREMENDOUS LOW
LEVEL SHEAR...THE COMPLEX OF STRONG TO SEVERE STORMS OVER WESTERN
MISSOURI WILL OUTRUN THE STRONGEST INSTABILITY THIS EVENING. RISK OF
DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE EAST ACROSS
MISSOURI AND ILLINOIS THIS EVENING...THEN SLOWLY DIMINISH AS THE
STORMS PROGRESS EASTWARD OVERNIGHT. OUTSIDE OF THE STORMS...GRADIENT
WINDS WILL INCREASE THIS EVENING UNDER THE LOW LEVEL JET. GUSTS OF
30 TO 40 MPH ARE LIKELY FOR A TIME.
THE COLD FRONT WILL CROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
AROUND 06Z...THEN EXIT WESTERN KENTUCKY 12Z TO 15Z TUESDAY. SOME
REDUCTION IN RAINFALL RATES AND STORM INTENSITY WILL OCCUR BY THEN.
IN THE MEANTIME...FLASH FLOOD POTENTIAL WILL EXIST. GREATEST
POTENTIAL FOR FLASH FLOODING WILL BE OVER SE MISSOURI AND SOUTHERN
ILLINOIS...WHERE THE HEAVIEST RAIN OCCURRED OVER THE WEEKEND. USED
HPC QPF GUIDANCE FOR THE FORECAST TONIGHT. THIS GENERALLY SHOWS AN
INCH TO 1.5 INCHES ALONG AND NORTHWEST OF THE OHIO RIVER TONIGHT.
LOCALLY HIGHER AMOUNTS WILL OCCUR GIVEN THE CONVECTIVE NATURE OF THE
RAINFALL.
A MAINLY DRY FORECAST CONTINUES FOR TUESDAY THROUGH WEDNESDAY. ANY
LINGERING RAIN OVER WESTERN KY AND SOUTHWEST IN WILL END BY 18Z
TUESDAY. HIGH PRESSURE WILL PASS NORTH OF THE REGION...BRINGING COOL
NORTHEAST FLOW. OVERNIGHT LOWS WILL BE NEAR FROST/FREEZE THRESHOLDS
TUESDAY NIGHT.
ANOTHER POTENTIALLY MORE SIGNIFICANT HEAVY RAINFALL AND SEVERE
WEATHER EVENT WILL OCCUR THURSDAY AND THURSDAY NIGHT. GFS HAS BEEN
CONSISTENT...AND GENERALLY AGREES WITH HPC GUIDANCE. A VERY MOIST
SUBTROPICAL 500 MB SHORTWAVE WILL TRACK EAST NORTHEAST ACROSS THE
SOUTHERN PLAINS...REACHING THE MID MISSISSIPPI VALLEY FRIDAY.
SURFACE LOW PRESSURE WILL TRACK NORTHEAST FROM THE SOUTHERN
PLAINS...FOLLOWING A FRONTAL BOUNDARY THAT WILL BE DRAPED ACROSS THE
LOWER OHIO VALLEY. IN SOME RESPECTS...THIS SCENARIO IS NOT VERY
DIFFERENT THAN THE MARCH 18 EVENT. THE LOW WILL BE FOLLOWING ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY. 12Z GFS QPF FOR THIS EVENT
RANGES FROM 4 TO 5 INCHES ACROSS THE NORTHERN TWO THIRDS OF THE
FORECAST AREA...WHILE 12Z ECMWF IS 3 TO 4 INCHES. IN ANY CASE...THE
HEAVY RAINFALL POTENTIAL BEARS VERY CLOSE WATCHING. VERY MOIST PW
VALUES FROM 1.5 TO 2 INCHES AND A STRONG LOW LEVEL JET FAVOR HEAVY
RAINFALL. SINCE THE EVENT IS STILL 4 TO 5 DAYS AWAY...MODELS ARE
LIKELY TO CHANGE IN THE DETAILS OF THE QPF. OFFICIAL FORECAST WILL
RAISE POPS INTO THE CATEGORICAL RANGE...RAISE QPF TO AROUND 2 INCHES
FOR THE EVENT...AND MENTION HEAVY RAINFALL.
A DRYING OUT PERIOD IS EXPECTED NEXT WEEKEND. MODELS HAVE BEEN
CONSISTENT REGARDING A SECONDARY SHORTWAVE ROTATING EAST OR
SOUTHEAST BEHIND THE LEAD SHORTWAVE. HOWEVER...SURFACE HIGH PRESSURE
WILL MITIGATE MOST OF THE PRECIP POTENTIAL WITH THIS SYSTEM. MODELS
VARY GREATLY WITH RESPECT TO THE TRACK OF THIS WEAK SHORTWAVE. BASED
ON ALL OF THIS...FORECAST WILL BE KEPT DRY BEYOND FRIDAY NIGHT.
&&
.AVIATION...
WARM SECTOR SHOWERS WERE BUBBLING IN THE HEAT OF THE AFTERNOON AND
WILL CONTINUE TO BE A THREAT...ESP TO CGI...THRU 00Z. OTHERWISE
WIDESPREAD MVFR CIGS WL VARY TO OCNL VFR BUT DIURNAL HEATING WL KEEP
MVFR CIGS THE RULE. LOWER CIGS/VSBYS ARE FORECAST THIS EVENING BY
03Z WEST AND TRANSLATING THRU 09Z EAST AS FROPA/HEAVY CONVECTION
OCCURS. STRONG/GUSTY SLYS WL PREVAIL TIL FROPA...W/GUSTY W-NWLYS
TOWARD THE END OF THE PERIOD. ANTICIPATE LINGERING MVFR CIGS THRU
THE LAST 6 HR PLANNING PERIOD WITH LOW PROB OF A LINGERING -SHRA
MAINLY CGI/PAH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC...MY
AVIATION...DHHazardous weather outlook, Mar 31, 5:36 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT MON MAR 31 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
636 PM CDT MON MAR 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR MOST OF SOUTHEAST MISSOURI UNTIL
1 AM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. DAMAGING WINDS WILL BE
THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE AS WELL.
WIDESPREAD HEAVY RAINFALL WILL OCCUR THROUGHOUT THE AREA TONIGHT.
RAINFALL AMOUNTS WILL AVERAGE FROM 1 TO 2 INCHES. THIS RAINFALL
WILL OCCUR IN JUST A FEW HOURS...WHICH MAY LEAD TO FLOODING
PROBLEMS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
TONIGHT.
IN ADDITION...FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE LATEST FLOOD STATEMENTS FOR STAGE AND FORECAST
INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST AGAIN THURSDAY THROUGH FRIDAY. SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.
IN ADDITION...HEAVY RAINFALL WILL BE A MAJOR CONCERN. SIGNIFICANT
FLOODING PROBLEMS MAY ARISE LATER THIS WEEK.
FLOODING WILL CONTINUE ON MANY AREA RIVERS THROUGH THE WEEK. THE
ADDITIONAL HEAVY RAINS MAY LEAD TO PROLONGED FLOODING OR A SECONDARY
RISE IN RIVER LEVELS. REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION HAS BEEN REQUESTED TONIGHT IN THE
TORNADO WATCH AREA. SPOTTERS THROUGHOUT THE REGION ARE REQUESTED
TO OBSERVE FOR FLOODING TONIGHT.
MY
Flash Flood, Williamson
- When
- March 31, 7:00 PM CST to 8:45 PM CST
- Where
- Williamson County, Johnston City to 0.76 mi S of Johnston City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -88.930
Six to eight inches of water was over a road in Johnston City.
Flash Flood, Perry
- When
- March 31, 7:00 PM CST to 8:10 PM CST
- Where
- Perry County, Swanwick to 3.55 mi NE of Layfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -89.530
Several roads were closed and under water.
Flash Flood, Saline
- When
- March 31, 7:30 PM CST to 8:45 PM CST
- Where
- Saline County, Harrisburg to 1.26 mi WSW of Gaskins City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.730, -88.550
Several roads were closed and under water.
Heavy Rain, Jefferson
- When
- March 31, 10:00 PM CST to 11:30 PM CST
- Where
- Jefferson County, Scheller to 5.33 mi SW of Roaches
- Reported by
- Trained Spotter
- Coordinates
- 38.180, -89.100
Water was over a road between Scheller and Woodlawn.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, March 31, 20081 death · $447,000 · EF1 · 107 events
- Flash Flooding in Tennessee, March 31, 20082 deaths · 4 events
- Tornadoes and Flash Flooding in Missouri, March 31, 20086 injured · $2.8 million · EF2 · 39 events
- Heavy Snow and Winter Weather in Minnesota, March 31, 20081 death · 2 injured · $30,000 · 8 events
- Hail in Texas, March 31, 2008$121 million · 4.25 in hail · 6 events
- Hail in Arkansas, March 31, 2008$85 million · 4 in hail · 7 events
- Wildfire in Texas, March 31, 20081 death · $11,000 · 1 event
- Tornado and Hail in Oklahoma, March 31, 2008$52,000 · EF0 · 51 events
- High Wind in Kansas, March 31, 2008$200,000 · 61 kt wind · 10 events
- High Wind in Missouri, March 31, 2008$120,000 · 65 kt wind · 9 events
- Hail and Damaging Wind in Illinois, March 31, 2008$67,000 · 61 kt wind · 2 events
- Lightning Strikes in Wisconsin, March 31, 2008$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86262, 86265, 86266, 86269.